Alert archive / Utah / Flash Flood Warnings in 2006

Flash Flood Warning 10, NWS Salt Lake City, UT

July 19, 2006Iron County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 19, 2006, 11:50 AM MDT for Iron County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2006, 11:50 AM MDT (17:50 UTC)
Expired
Jul 19, 2006, 2:45 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Iron County, UT

The radar

The Cedar City radar (KICX), 48 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 1:00 PM MDTFLASH FLOOD10 W Cedar City, UTFLASH FLOOD IN THE ANTELOPE SPRINGS AREA...WASHING OUT SEVERAL ROADS INCLUDING ANTELOPE SPRINGS ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 70 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 5.8 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2006-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2006-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
2783 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 191756
FFWSLC
UTC021-192045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1150 AM MDT WED JUL 19 2006

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL IRON COUNTY IN UTAH...

* UNTIL 245 PM MDT.

* AT 1150 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  VERY HEAVY RAIN FROM AN AREA OF THUNDERSTORMS LOCATED ABOUT 15 
  MILES NORTHWEST OF CEDAR CITY.  RADAR ESTIMATES INDICATE THAT THIS 
  AREA OF STORMS HAS PRODUCED RAINFALL TOTALS IN EXCESS OF 2 INCHES 
  ...BETWEEN 1045 AM AND 1145 AM MST...OVER PORTIONS OF THE ANTELOPE 
  RANGE NORTHWEST OF CEDAR CITY.  

* RAPID RUNOFF FROM THE HIGH PRECIPITATION RATES ASSOCIATED WITH 
  THIS STORM WILL BRING RAPID RISES ON SMALL STREAMS IN THE AREA   
  AND FILL NORMALLY DRY WASHES. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3763 11349 3753 11345 3752 11324 3788 11318
      3791 11353

$$

RG
2 follow-up statements
000 
WGUS75 KSLC 191951
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
145 PM MDT WED JUL 19 2006

UTC021-192045-
IRON UT-
145 PM MDT WED JUL 19 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM MDT FOR
CENTRAL IRON COUNTY...

RUNOFF FROM HEAVY RAINFALL THAT FELL THIS MORNING IS STILL WORKING 
THROUGH SMALL STREAMS AND WASHES IN PORTIONS OF CENTRAL IRON COUNTY. 
RADAR ESTIMATES INDICATED THAT RAINFALL AMOUNTS IN EXCESS OF 2 
INCHES FELL IN A LITTLE OVER AN HOUR THIS MORNING. THE HEAVIEST 
PRECIPITATION FELL ALONG AND NORTHEAST OF THE ANTELOPE RANGE ABOUT 
15 MILES NORTHWEST OF CEDAR CITY.  

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

LAT...LON 3763 11349 3753 11345 3752 11324 3788 11318
      3791 11353

$$

RG
000 
WGUS75 KSLC 192047
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
244 PM MDT WED JUL 19 2006

UTC021-192054-
IRON UT-
244 PM MDT WED JUL 19 2006

...THE FLASH FLOOD WARNING FOR CENTRAL IRON COUNTY WILL EXPIRE AT 
245 PM MDT...

THE RUNOFF FROM THE HEAVY RAINFALL THAT FELL ACROSS PORTIONS OF 
CENTRAL IRON COUNTY THIS MORNING HAS DIMINISHED.  THEREFORE...THE 
WARNING WILL BE ALLOWED TO EXPIRE.


LAT...LON 3763 11349 3753 11345 3752 11324 3788 11318
      3791 11353

$$

RG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 9:45 AM MDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 19, 9:45 AM MDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
945 AM MDT WED JUL 19 2006

.SYNOPSIS...MOISTURE HAS INCREASED OVER THE AREA. A DRIER NORTHERLY
FLOW RETURNS FRIDAY THROUGH THE WEEKEND...SUPPRESSING MOISTURE TO
FAR SOUTHERN UTAH...AS A LARGE UPPER LEVEL RIDGE BUILDS ACROSS THE
WESTERN STATES.

&&

.DISCUSSION...LOTS OF MOISTURE OVER THE ENTIRE FORECAST AREA TODAY
AS SHOWN IN PRECIPITABLE WATER VALUES ON SOUNDING...GOES...AND
ROOFTOP SENSOR...GENERALLY 1.1 INCH OR GREATER. SURFACE DEWPOINT
TEMPS ALSO HIGHER TODAY THAN YESTERDAY OVER THE ENTIRE AREA WHICH
SHOULD RESULT IN LOWER CLOUD BASES AND POTENTIALLY MORE RAIN MAKING
IT TO THE GROUND. YESTERDAY RAINFALL WAS WIDESPREAD BUT GENERALLY
LESS THAN .10 INCH.  BETTER CHANCE TODAY FOR HIGHER AMOUNTS.
HOWEVER AIRMASS ALOFT IS STILL QUITE WARM AND INSTABILITY WILL BE
LIMITED. ALSO HAVING A TOUGH TIME FINDING A SPECIFIC FEATURE TO
FOCUS CONVECTION. THERE IS A WELL DEFINED DEFORMATION ZONE OVER THE
NORTH THAT WILL DRIFT NORTHWARD TO THE UT/ID BORDER THIS AFTERNOON
AND THAT WILL LIMIT THE NORTHERN EXTENT OF THE CONVECTION...BUT
OTHERWISE FEATURES ARE ILL DEFINED.

HAVE DECIDED NOT TO ISSUE FLASH FLOOD WATCH AT THIS TIME BUT INSTEAD
WILL MONITOR CONVECTION AND PRECIP AS IT DEVELOPS. LIMITED CAPE MAY
MEAN INTENSE PHASE OF STORMS WILL BE SHORT LIVED...LIMITING HEAVY
RAIN.  WILL HAVE TO WAIT AND SEE HOW IT DEVELOPS.

UPDATED ALL ZONES FOR TODAY. INCREASED POPS IN WASHINGTON COUNTY PER
AZ STORMS THAT ARE HEADED THAT WAY RIGHT NOW. HAVE ALSO ACCELERATED
POPS FROM THE AFTERNOON INTO THIS MORNING GIVEN LIGHT SHOWERS THAT
ARE LIKELY STILL LINGERING OVER CENTRAL UT AT THIS TIME.

&&

.AVIATION...PROBABILITY OF THUNDERSTORMS AT KSLC IS 40 PERCENT TODAY
MAINLY BETWEEN 19Z AND 03Z. ANY PASSING STORMS MAY PRODUCE SUDDEN
WIND GUSTS OVER 25 KNOTS FROM VARIABLE DIRECTIONS AND THE CHANGING
WEATHER CONDITIONS SHOULD BE MONITORED CLOSELY TODAY.

&&

.FIRE WEATHER...SOMEWHAT HIGHER HUMIDITIES HAVE SPREAD INTO SOUTHERN
AND PORTIONS OF CENTRAL UTAH WHILE THE NORTHERNMOST ZONES REMAIN
QUITE DRY TODAY WITH LITTLE CONVECTION YESTERDAY NORTH OF I-80. THIS
AREA WILL HAVE THE GREATEST THREAT FOR DRY THUNDERSTORMS AND STRONG
OUTFLOW WINDS TODAY...THEREFORE WILL ISSUE A RED FLAG WARNING
COVERING ZONES MAINLY NORTH OF I-80 AND THE DUGWAY DESERTS AS WELL
AS THE TOOELE AND SALT LAKE VALLEYS. CENTRAL AND SOUTHERN PORTIONS
OF UTAH WILL HAVE A MIX OF WET AND DRY STORMS AND GUSTY OUTFLOW
WINDS ARE ALWAYS A POSSIBILITY WITH ANY STORMS. A DRY COLD FRONT IS
FORECAST TO MOVE ACROSS NORTHERN UTAH THURSDAY BRINGING DRIER AIR
AND DECREASED CLOUD COVER. THIS DRIER AIRMASS SPREADS ACROSS THE
ENTIRE STATE OVER THE WEEKEND AS HIGH PRESSURE BUILDS OVER THE
AREA...EXPECT ANOTHER WARMING TREND TO NEAR RECORD HIGH TEMPERATURES
IN MANY AREAS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING NOON UNTIL 10 PM TODAY
     UTZ420-421-422-423-425-426

WY...NONE.

&&

DUNN/STRUTHWOLF
Hazardous weather outlook, Jul 19, 4:42 AM MDT, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
442 AM MDT WED JUL 19 2006

UTZ001>021-WYZ021-201200-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
442 AM MDT WED JUL 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS
OF UTAH AND EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS WILL OCCUR TODAY. THUNDERSTORMS
ACROSS THE REGION WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL AND GUSTY WINDS. THUNDERSTORMS IN FAR NORTHERN UTAH WILL
BRING HAZARDOUS FIRE WEATHER CONDITIONS. REFER TO FIRE WEATHER
PRODUCTS FOR MORE DETAILS. THUNDERSTORMS ALONG AND SOUTH OF I-80
COULD PRODUCE LOCALIZED FLASH FLOODING TODAY.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL OCCUR ON THURSDAY. THESE STORMS WILL
HAVE LOCALLY HEAVY RAINFALL ACROSS EASTERN AND SOUTHERN UTAH.

ISOLATED THUNDERSTORMS WILL PERSIST ACROSS SOUTHERN AND FAR EASTERN
UTAH FROM FRIDAY INTO THE WEEKEND. VERY HOT TEMPERATURES WILL RETURN
TO THE THE AREA WITH AFTERNOON READINGS AROUND THE CENTURY MARK IN
THE NORTHERN VALLEYS AND NEAR 110 IN DIXIE AND SOUTHEAST UTAH.
MOISTURE AND ASSOCIATED THUNDERSTORMS MAY INCREASE OVER CENTRAL AND
NORTHERN UTAH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING
TO STANDARD OPERATING PROCEDURES.

TARDY

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 4:25 AM MDTRed Flag WarningSLC10 hr

Nearby

Flash Flood Warnings in Utah, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.